North Dakota, 2022

Tornado and Hail in North Dakota, May 17, 2022

May 17, 2022 · NWS BIS · 5 events in 1 county or zone

An isolated supercell thunderstorm developed over Bottineau County, producing a tornado and reported one-inch diameter hail. The tornado touched down in an open field southeast of Landa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated supercell thunderstorm developed over Bottineau County, producing a tornado and reported one-inch diameter hail. The tornado touched down in an open field southeast of Landa. The tornado impacted no structures and so there was no damage to evaluate, thus rated EF-Unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 17, 5:42 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 17, 5:42 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
642 PM CDT Tue May 17 2022

.UPDATE...
Issued at 642 PM CDT Tue May 17 2022

Scattered thunderstorms have been developing on a line from
western Sioux up through Bottineau counties. Some of these storms
may become strong in nature producing hail up to nickel size.
Present expectation is that storms will weaken and dissipate as
they head further east over the next few hours.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 355 PM CDT Tue May 17 2022

The main concern for the short term period is a slight chance of
strong to possibly severe thunderstorms across central North Dakota
late this afternoon and evening.

At 2030 UTC, radar and satellite imagery showed scattered showers
and isolated thunderstorms developing along a meridional surface
trough in southwest North Dakota. SPC mesoanalysis shows a corridor
of mostly uncapped SBCAPE around 1000 J/kg along the surface trough,
with effective bulk shear around 25-30 kts. This parameter space
combined with a relatively dry moisture profile could support large
hail and strong wind gusts approaching severe criteria. While this
threat exists from the Canadian to South Dakota borders, current
trends would suggest that the most likely location for a marginally
severe storm is along and south of Interstate 94, between Highway 85
and the Missouri River. Both satellite observations and rapid
refresh guidance suggest stronger boundary layer stability along and
east of the Missouri River over south central North Dakota, so think
that the threat for stronger storms should greatly diminish if they
approach this area.

With the loss of diurnal heating, showers and thunderstorms are
forecast to diminish by the overnight hours. However, the base of a
mid level wave crossing southern Canada could prolong a few showers
north of Highway 2 through the night. Overall, a quiet night is
expected, with lows in the mid 40s to lower 50s.

The mid level energy over southern Canada is forecast to dig into
North Dakota on Wednesday. Isolated showers and thunderstorms are
possible across north central into eastern North Dakota Wednesday
morning and afternoon. Strong deep layer shear could allow a few
storms to become strong, but both instability and buoyancy are
forecast to decrease from west to east through the afternoon. The
other concern for Wednesday will be windy conditions during the day.
A strong pressure gradient combined with steep low level lapse rates
could mix mean BL winds around 30-35 kts down to the surface, but
weak cold air advection and pressure rises should preclude higher
gusts from occurring.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 355 PM CDT Tue May 17 2022

Highlights for the long term period include well below normal
temperatures Thursday through the weekend, and widespread
precipitation Thursday through Friday. Daily minimum temperatures
near freezing could allow snow to mix with rain late Thursday night
and Friday morning, and widespread frost to develop during the
overnight and early morning hours this weekend.

A closed upper low is forecast to move across the Northern Plains on
Thursday, with strong Q-vector convergence and DCVA generating
widespread rain showers. Cold air advection associated with the
lowering heights may cause thermal profiles to sufficiently cool
enough for snow to mix with the rain across higher terrain areas of
western and north central North Dakota late Thursday night into
Friday morning. A dusting of snow may accumulate on grassy surfaces,
but would quickly melt by late morning. Cyclonic flow trailing the
main trough axis could prolong some lighter showers through Friday,
and this pattern could repeat itself on Saturday as well.

Anomalously low heights, cloud cover, and precipitation will keep
daytime highs well below normal through the end of the week. This is
especially the case on Friday when highs will struggle to reach 50,
and could be limited to the lower 40s in the Turtle Mountains. The
NBM displays high confidence in overnight temperatures dropping into
the lower and mid 30s both Friday and Saturday nights, although the
potential for cloud cover stemming from persistent cyclonic flow
does introduce a layer of uncertainty. It still seems likely that
widespread frost and a possible freeze will need to at least be
considered for potential hazards this weekend.

An active pattern looks to continue into next week, with
temperatures slowly moderating back to near normal. A couple of
deeper troughs are apparent in deterministic data, but there is
considerable ensemble spread, as can be expected at these time
ranges.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 642 PM CDT Tue May 17 2022

VFR ceilings and visibilities are expected through the TAF period.
A line of thunderstorms just west of KBIS are heading in a
southeastward direction and are likely to pass through the area
over the next couple hours. While any thunderstorms are ongoing,
reductions in ceilings and visibility are to be expected, as well
as erratic wind gusts. Otherwise, gusty northwest winds will
develop over the area Wednesday afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Telken
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...Telken
Hazardous weather outlook, May 17, 4:37 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
537 PM CDT Tue May 17 2022

NDZ002>004-010>012-018>022-033>035-041-042-044>046-182245-
Burke-Renville-Bottineau-Mountrail-Ward-McHenry-Dunn-Mercer-
Oliver-McLean-Sheridan-Stark-Morton-Burleigh-Hettinger-Grant-
Adams-Sioux-Emmons-
537 PM CDT Tue May 17 2022 /437 PM MDT Tue May 17 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible through early evening. The
strongest storms could become severe, with large hail up to the
size of quarters and wind gusts as high as 60 mph. The overall
coverage of thunderstorms is expected to remain low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ001-005-009-013-017-023-025-031-032-036-037-040-043-047-048-
050-051-182245-
Divide-Rolette-Williams-Pierce-McKenzie-Wells-Foster-
Golden Valley-Billings-Kidder-Stutsman-Slope-Bowman-Logan-
La Moure-McIntosh-Dickey-
537 PM CDT Tue May 17 2022 /437 PM MDT Tue May 17 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Telken

In the hours before

Special weather statement, May 17, 5:01 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Bismarck ND
601 PM CDT Tue May 17 2022

NDZ004-172330-
Bottineau ND-
601 PM CDT Tue May 17 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL
BOTTINEAU COUNTY THROUGH 630 PM CDT...

At 601 PM CDT, a strong thunderstorm was located near Antler, or 21
miles northeast of Mohall, moving east at 20 mph.

HAZARD...Wind gusts to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Westhope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 10089 4883 10093 4895 10128 4900 10128
TIME...MOT...LOC 2301Z 277DEG 19KT 4898 10119

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TELKEN
Special weather statement, May 17, 6:10 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Bismarck ND
710 PM CDT Tue May 17 2022

NDZ004-180100-
Bottineau ND-
710 PM CDT Tue May 17 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
BOTTINEAU COUNTY THROUGH 800 PM CDT...

At 710 PM CDT, a strong thunderstorm was located near Souris, or 15
miles northwest of Bottineau, moving east at 20 mph.

HAZARD...Wind gusts to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Souris around 720 PM CDT.

Other locations in the path of this storm include Bottineau and Lake
Metigoshe State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 10028 4877 10035 4890 10095 4900 10094
TIME...MOT...LOC 0010Z 277DEG 16KT 4893 10076

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TELKEN

The radar

The Minot AFB radar (KMBX), 52 km away, was scanning. The volume nearest the first event began at 00:49 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Tornado, Bottineau

When
May 17, 6:47 PM CST to 6:49 PM CST
Where
Bottineau County, 4.94 mi SE of Landa to 5.09 mi ESE of Landa
Rating
EFU
Path length
0.33 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
48.860, -100.830

The tornado touched down in an open field southeast of Landa. The tornado impacted no structures and so there was no damage to evaluate. By National Weather Service policy the tornado is rated EF Unknown.

Hail, Bottineau

When
May 17, 6:57 PM CST to 7:02 PM CST
Where
Bottineau County, 2.76 mi SW of Souris
Measured
1 in hail
Reported by
Public
Coordinates
48.890, -100.710

Hail, Bottineau

When
May 17, 7:00 PM CST to 7:03 PM CST
Where
Bottineau County, 0.83 mi SSW of Souris
Measured
0.88 in hail
Reported by
Public
Coordinates
48.910, -100.680

Hail, Bottineau

When
May 17, 7:13 PM CST to 7:16 PM CST
Where
Bottineau County, 6.91 mi S of Souris
Measured
1 in hail
Reported by
Public
Coordinates
48.820, -100.670

Hail, Bottineau

When
May 17, 8:00 PM CST to 8:03 PM CST
Where
Bottineau County, 2.82 mi ESE of Gardena
Measured
1 in hail
Reported by
Public
Coordinates
48.690, -100.420

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyThe tornado archive for North Dakota, 2022Warnings in North Dakota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022860, 1022861, 1022862, 1022863, 1022864.